Severe Hypoglycemia Due to Possible Interaction Between Glibenclamide and Sorafenib in a Patient with Hepatocellular Carcinoma

Author(s): Andreas Holstein, Peter Kovacs, Winfried Beil.

Journal Name: Current Drug Safety

Volume 8 , Issue 2 , 2013

Submit Manuscript
Submit Proposal

Abstract:

There is increasing evidence that tyrosine kinase inhibitors (TKIs) have significant blood glucose lowering effects. A 70-year old Caucasian male with liver cirrhosis Child-Pugh A, advanced hepatocellular carcinoma and diabetes had a stable glycemic control being treated with glibenclamide (3.5 mg twice daily). After the first daily dose of the TKI sorafenib (800 mg) the patient experienced acute nocturnal disorientation and somnolence with a corresponding blood glucose of 37 mg/dl. After administration of glucose intravenously the neurological disturbances were completely reversible.

As there was no intercurrent deterioration neither of hepatic nor of renal function, the severe hypoglycemia can likely be attributed to a drug-drug interaction of sorafenib with the sulfonylurea. The complete inhibition of the CYP2C9 and CYP3A4 mediated metabolic pathway of glibenclamide through sorafenib might have resulted in a rapid accumulation of glibenclamide. Profound blood glucose lowering effects of sorafenib might have additionally contributed to the hypoglycemic episode.

Keywords: Drug interaction, hypoglycemia, sorafenib, sulfonylureas.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 8
ISSUE: 2
Year: 2013
Page: [148 - 152]
Pages: 5
DOI: 10.2174/15748863113089990027
Price: $58

Article Metrics

PDF: 37